Publications

In Preparation

  • M. Abbadini, V. Marra, L. Spada.
    Duality for metrically complete lattice-groups.
    Slides: XXVII Incontro di Logica (September 2022), PhDs in Logic (April 2019).
    Poster: UMI Conference (in Italian) (September 2019).

  • M. Abbadini, G. Bezhanishvili, L. Carai.
    Ideal and MacNeille completion of subordination algebras.

Preprints

  • M. Abbadini, L. Reggio.
    Regular categories and soft sheaf representations.
    ArXiv preprint.
    Abstract

    It has long been known that a key ingredient for a sheaf representation of a universal algebra A consists in a distributive lattice of commuting congruences on~$A$. The sheaf representations of universal algebras (over stably compact spaces) that arise in this manner have been recently characterised by Gehrke and van Gool (J.\ Pure Appl.\ Algebra, 2018), who identified the central role of the notion of softness.

    In this paper, we extend the scope of the theory by replacing varieties of algebras with regular categories, thus encompassing a number of ``non-algebraic'' examples. Our approach is based on the notion of K-sheaf: intuitively, whereas sheaves are defined on open subsets, K-sheaves are defined on compact ones. Throughout, we consider sheaves on complete lattices rather than spaces; this allows us to obtain point-free versions of sheaf representations whereby spaces are replaced with frames.

    These results are used to obtain sheaf representations for the dual of the category of compact ordered spaces, and to recover a point-free sheaf representation of Gelfand rings first established by Banaschewski and Vermeulen (Quaest.\ Math., 2011).


  • M. Abbadini, G. Bezhanishvili, L. Carai.
    A generalization of de Vries duality to closed relations between compact Hausdorff spaces.
    ArXiv preprint.
    Abstract

    Halmos duality generalizes Stone duality to the category of Stone spaces and continuous relations. This further generalizes to an equivalence (as well as to a dual equivalence) between the category StoneR of Stone spaces and closed relations and the category BAS of boolean algebras and subordination relations. We apply the Karoubi envelope construction to this equivalence to obtain that the category KHausR of compact Hausdorff spaces and closed relations is equivalent to the category DeVS of de Vries algebras and compatible subordination relations. This resolves a problem recently raised in the literature.

    We prove that the equivalence between KHausR and DeVS further restricts to an equivalence between the category KHaus of compact Hausdorff spaces and continuous functions and the wide subcategory DeVF of DeVS whose morphisms satisfy additional conditions. This yields an alternative to de Vries duality. One advantage of our approach is that composition of morphisms is usual relation composition.

    Slides: TACL 2022 (June 2022), LLAMA Seminar (May 2022).

Papers in Peer-Reviewed Journals and Proceedings

    2022

  • M. Abbadini, P. Jipsen, T. Kroupa, S. Vannucci.
    A finite axiomatization of positive MV-algebras.
    Algebra Universalis, 83, 28 (2022).
    Article, ArXiv preprint.
    Abstract

    Positive MV-algebras are the subreducts of MV-algebras with respect to the signature {, , , , 0, 1}. We provide a finite quasi-equational axiomatization for the class of such algebras.


  • 2021

  • M. Abbadini, L. Spada.
    Are locally finite MV-algebras a variety?
    Journal of Pure and Applied Algebra , 226, 4 (2021).
    Article, ArXiv preprint.
    Abstract

    We answer Mundici’s problem number 3 (D. Mundici, Advanced Łukasiewicz Calculus and MV-Algebras, Trends in Logic—Studia Logica Library, vol. 35, Springer, Dordrecht (2011), p. 235): Is the category of locally finite MV-algebras equivalent to an equational class? We prove:

    1. The category of locally finite MV-algebras is not equivalent to any finitary variety.
    2. More is true: the category of locally finite MV-algebras is not equivalent to any finitely-sorted finitary quasi-variety.
    3. The category of locally finite MV-algebras is equivalent to an infinitary variety; with operations of at most countable arity.
    4. The category of locally finite MV-algebras is equivalent to a countably-sorted finitary variety.
    Our proofs rest upon the duality between locally finite MV-algebras and the category of “multisets” by R. Cignoli, E.J.Dubuc and D. Mundici, and known categorical characterisations of varieties and quasi-varieties. In fact, no knowledge of MV-algebras is needed, apart from the aforementioned duality.

    Slides: Nonclassical Logic Webinar (May 2021).
    Recordings: Nonclassical Logic Webinar (May 2021).

  • M. Abbadini.
    Equivalence à la Mundici for commutative lattice-ordered monoids.
    Algebra Universalis, 82, 45 (2021).
    Article (open access).
    Abstract

    We provide a generalization of Mundici's equivalence between unital Abelian lattice-ordered groups and MV-algebras: the category of unital commutative lattice-ordered monoids is equivalent to the category of MV-monoidal algebras. Roughly speaking, unital commutative lattice-ordered monoids are unital Abelian lattice-ordered groups without the unary operation x -x. The primitive operations are +, , , 0, 1, -1. A prime example of these structures is ℝ, with the obvious interpretation of the operations. Analogously, MV-monoidal algebras are MV-algebras without the negation x ¬x. The primitive operations are , , , , 0, 1. A motivating example of MV-monoidal algebra is the negation-free reduct of the standard MV-algebra [0,1] ℝ. We obtain the original Mundici's equivalence as a corollary of our main result.

    Slides: DOCToR (July 2021), Nonclassical Logic Seminar (May 2020), University of Salerno (February 2020).

  • 2020

  • M. Abbadini, L. Reggio.
    On the axiomatisability of the dual of compact ordered spaces.
    Applied Categororical Structures, 28(6):921-934 (2020).
    Article (open access).
    Abstract

    We provide a direct and elementary proof of the fact that the category of Nachbin’s compact ordered spaces is dually equivalent to an ℵ1-ary variety of algebras. Further, we show that ℵ1 is a sharp bound: compact ordered spaces are not dually equivalent to any SP-class of finitary algebras.

    Slides: Category Theory 20->21 (September 2021), BLAST (June 2021), Ph.D. defense (April 2021), AAA99 (February 2020), Czech Academy of Sciences (February 2019).

  • M. Abbadini.
    Operations that preserve integrability, and truncated Riesz spaces.
    Forum Mathematicum, 32(6):1487-1513.
    Article (open access).
    Abstract

    For any real number p ∈ [1, +∞), we characterise the operations ℝI → ℝ that preserve p-integrability, i.e., the operations under which, for every measure μ, the set Lp(μ) is closed. We investigate the infinitary variety of algebras whose operations are exactly such functions. It turns out that this variety coincides with the category of Dedekind σ-complete truncated Riesz spaces, where truncation is meant in the sense of R.N. Ball. We also prove that ℝ generates this variety. From this, we exhibit a concrete model of the free Dedekind σ-complete truncated Riesz spaces. Analogous results are obtained for operations that preserve p-integrability over finite measure spaces: the corresponding variety is shown to coincide with the much studied category of Dedekind σ-complete Riesz spaces with weak unit, ℝ is proved to generate this variety, and a concrete model of the free Dedekind σ-complete Riesz spaces with weak unit is exhibited.

    Slides: BLAST (August 2018).

  • M. Abbadini.
    Dedekind σ-complete -groups and Riesz spaces as varieties.
    Positivity, 24(4):1081-1100 (2020).
    Article, ArXiv preprint.
    Abstract

    We prove that the category of Dedekind σ-complete Riesz spaces is an infinitary variety, and we provide an explicit equational axiomatization. In fact, we show that finitely many axioms suffice over the usual equational axiomatization of Riesz spaces. Our main result is that ℝ, regarded as a Dedekind σ-complete Riesz space, generates this category as a variety; further, we use this fact to obtain the even stronger result that R generates this category as a quasi-variety. Analogous results are established for the categories of (i) Dedekind σ-complete Riesz spaces with a weak order unit, (ii) Dedekind σ-complete lattice-ordered groups, and (iii) Dedekind σ-complete lattice-ordered groups with a weak order unit.


  • M. Abbadini, F. Di Stefano, L. Spada.
    Unification in Łukasiewicz logic with a finite number of variables.
    Information Processing and Management of Uncertainty in Knowledge-Based Systems, 1239:622-633. Springer International Publishing (2020).
    Article.
    Abstract

    We prove that the unification type of Łukasiewicz logic with a finite number of variables is either infinitary or nullary. To achieve this result we use Ghilardi’s categorical characterisation of unification types in terms of projective objects, the categorical duality between finitely presented MV-algebras and rational polyhedra, and a homotopy-theoretic argument.


  • 2019

  • M. Abbadini.
    The dual of compact ordered spaces is a variety.
    Theory and Applications of Categories, 34(44):1401-1439 (2019).
    Article (open access).
    Abstract

    In a recent paper (2018), D. Hofmann, R. Neves and P. Nora proved that the dual of the category of compact ordered spaces and monotone continuous maps is a quasi-varietynot finitary, but bounded by ℵ1. An open question was: is it also a variety? We show that the answer is affirmative. We describe the variety by means of a set of finitary operations, together with an operation of countably infinite arity, and equational axioms. The dual equivalence is induced by the dualizing object [0,1].

    Slides: BLAST (June 2021), Ph.D. defense (April 2021), AAA99 (February 2020), Czech Academy of Sciences (February 2019).

PhD thesis

  • M. Abbadini. Supervisor: Prof. V. Marra.
    On the axiomatisability of the dual of compact ordered spaces.
    Department of Mathematics of the University of Milan, Italy, 2021.
    Thesis (open access).
    Video abstract (3 min 38 s).
    Abstract

    We prove that the category of Nachbin’s compact ordered spaces and order-preserving continuous maps between them is dually equivalent to a variety of algebras, with operations of at most countable arity. Furthermore, we show that the countable bound on the arity is the best possible: the category of compact ordered spaces is not dually equivalent to any variety of finitary algebras. Indeed, the following stronger results hold: the category of compact ordered spaces is not dually equivalent to (i) any finitely accessible category, (ii) any first-order definable class of structures, (iii) any class of finitary algebras closed under products and subalgebras. An explicit equational axiomatisation of the dual of the category of compact ordered spaces is obtained; in fact, we provide a finite one, meaning that our description uses only finitely many function symbols and finitely many equational axioms. In preparation for the latter result, we establish a generalisation of a celebrated theorem by D. Mundici: our result asserts that the category of unital commutative distributive lattice-ordered monoids is equivalent to the category of what we call MV-monoidal algebras. Our proof is independent of Mundici’s theorem.

    (Abstract published in the Bulletin of Symbolic Logic.)